International Journal of Mathematics and Mathematical Sciences
Volume 2004 (2004), Issue 30, Pages 1589-1597
Representation functions of additive bases for abelian semigroups
Department of Mathematics, Lehman College, City University of New York (CUNY), Bronx 10468, NY, USA
Received 3 June 2003
Copyright © 2004 Melvyn B. Nathanson. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
A subset of an abelian semigroup is called an asymptotic basis
for the semigroup if every element of the semigroup with at most
finitely many exceptions can be represented as the sum of two
distinct elements of the basis. The representation function of
the basis counts the number of representations of an element of
the semigroup as the sum of two distinct elements of the basis.
Suppose there is given function from the semigroup into the set
of nonnegative integers together with infinity such that this
function has only finitely many zeros. It is proved that for a large class of countably infinite
abelian semigroups, there exists a basis whose representation
function is exactly equal to the given function for every
element in the semigroup.